MDJunction - People Helping People
 
Ask a Question
10/08/2011 05:45 PM

Can Topamax help with sleep or pain?

sparklehorse

My doc increased my gabapentin yesterday. Slept great. Less pain, too. But now my vision is so blurred it is difficult to type. I looked online. Yup. Blurred vision. This happened to me on a related medication, Lyrica.

So I have fibromyalgia in addition to anxiety and sleep issues. Oddly, topamax came up as an off-label fibro treatment.

So, the gabapentin was working towards mood stabilization, anxiety reduction, sleep inducer, and pain reliever.

How lucky might one get with topamax?

(I take the majority of gabapentin at night. Can this be done with topamax anyone know?)

Reply

10/09/2011 01:36 PM
LacyStacy
LacyStacy  
Posts: 36
Member

I took Topamax for awhile for Migraines. Unfortunately, it made me flat out stupid. It was not a good fit for me. However, I am sure there are others with better experiences.

10/09/2011 05:26 PM
sparklehorse

Hi Stacy,

I have heard it refered to many times as dopamax. But a few folks here and there do not find it so. I would be tempted to try it and see how it was. It is supposed to help with anxiety. But sleep trumps anxiety for me now.

Thank you for your reply!

I hope you have found something to work with the migraines.


10/11/2011 07:18 AM
InvisibleMe
InvisibleMe  
Posts: 3203
Senior Member

Topomax did nothing good for me. It made me confused, ADD, and weirded out. The only thing it's good for is losing weight but there's a price to pay.

Post edited by: InvisibleMe, at: 10/11/2011 07:18 AM


10/11/2011 10:00 AM
sparklehorse

Thanks for the response InvisibleMe. May I ask what dose you were at? I have heard low dose can avoid some of these sx's for some folks. I would hope to go low. Maybe only 50mg daily. (I have ADD already....)

I have also heard if one titrates up slowly, like real slow as with lamictal, some cognitive issues might be avoided. I don't really know.

Since I wasn't able to take lamictal, I have been on gabapentin, but my feeling is that gabapentin will not be enough for stability....


10/11/2011 03:44 PM
hunkydorie
hunkydorie  
Posts: 2117
Senior Member

Pdoc mentioned topamax to help with PTSD. Don't think I'm even going to look at topamax. I think I was once on it and I felt like I couldn't think. Cognitive deficits!

10/12/2011 09:04 AM
InvisibleMe
InvisibleMe  
Posts: 3203
Senior Member

I can't remember the dose - it was last year. I was on it and it was only for a couple months. Sorry!

10/12/2011 11:24 AM
sparklehorse

Thanks Christine Smile

I found out for me the dose would be 100mg or less daily (if started).

If I start, I'll see if I can remember to post my experienceGrin


10/14/2011 04:08 AM
InvisibleMe
InvisibleMe  
Posts: 3203
Senior Member

LOL Sounds good! Write it on a list of things "to do" Smile.

10/31/2011 07:06 AM
harliek
harliek  
Posts: 8
New Member

Topamax was prescribed to me around this time last year. It was odd. I picked up my sister one day and everything was fine. I remember driving down the road after i dropped her off and suddenly, like someone snapped their fingers, my vision was blurry. Not bad enough that I couldn't drive but like I needed some eye drops.

Over the course of the next couple hours it got worse. My daughter, who was just a few months old at the time, was sitting in her swing no more than 3-4 feet away from and I couldn't see her. If any of you have terrible vision and wear glasses (I can't focus on anything more than 1 ft away from me without my glasses) it was like taking my glasses off even though I had them on.

One ER visit, one spinal tap (which could have been avoided if the ER doc would have done the eye puff test first like the eye doc told him to), one eye puff test, and five hours later we figured out that the Topamax had caused acute glaucoma (sudden eye sight deterioration caused by my eyes swelling and cutting off moisture to them). Luckily we caught it in time.

But in Topamax's defense, the doctor said this was like a one in a million chance of happening. She basically said they could probably put me on it again and nothing of the kind would happen again.

I've been wary of any anti-seizure med for anything besides seizures since then. Luckily my Trileptal has done wonders for my mood.

Ps- I was given Topamax for migraines.

Post edited by: harliek, at: 10/31/2011 07:07 AM

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved